Iowa, 2012Hail and Damaging Winds in Iowa, May 2, 2012
May 2, 2012 · NWS DVN · 9 events in 4 counties and zones
During the early morning hours of May 2nd a strong disturbance lifting northward centered the development of a line of thunderstorms along a warm front bisecting Iowa from west to east. As this line of thunderstorms moved eastward into eastern Iowa, it produced sporadic straightline wind and microburst damage in Benton, Iowa, Muscatine, and Jackson Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours of May 2nd a strong disturbance lifting northward centered the development of a line of thunderstorms along a warm front bisecting Iowa from west to east. As this line of thunderstorms moved eastward into eastern Iowa, it produced sporadic straightline wind and microburst damage in Benton, Iowa, Muscatine, and Jackson Counties. Pea to penny sized hail was also reported with this line of thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 1, 11:52 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, May 1, 11:52 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 AM CDT WED MAY 2 2012
.AVIATION...
SOME LINGERING LOW MVFR TO EVEN IFR DECKS STILL PERSISTING IN
VCNTY OF DBQ...BUT OTHERWISE VFR CIGS WITH SCTRD ELEVATED SHOWERS
AND SOME THUNDERSTORMS DEVELOPING IN VCNTY OF CID AND DBQ.
SOUTHEAST SFC WINDS AROUND 8-12 KTS SHOULD LIMIT FOG...BUT STILL
SOME POCKETS OF 3-5SM UNDER LINGERING CLOUD DECK/NORTH OF WARM FRONT
THROUGH 09Z. WITH 40+ KT SOUTH TO SOUTHWESTERLY FLOW AT 2K FT
AGL...LOW LEVEL WIND SHEAR HAS BEEN ADDED TO THE TAFS THROUGH ERLY
WED MORNING. MORE NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM
THE WEST AND IMPACT ALL TERMINALS BESIDES MAYBE BRL AFTER 08Z
THROUGH 14Z BEFORE MOVING ON TO THE EAST. CHANCE OF STRONG
STORMS DEVELOPING IN THE VCNTY OF CID AND DBQ LATE IN THE TAF
CYCLE. OTHERWISE MUCH OF WED MAY BE VFR AFTER MID MORNING WITH
BRISK SOUTH TO SOUTHWEST SFC WINDS OF 13-16 KTS SUSTAINED AND
GUSTS OVER 20 KTS. ..12..
&&
.PREV DISCUSSION... /ISSUED 329 PM CDT TUE MAY 1 2012/
SYNOPSIS...
MCV STARTING TO PULL EAST FINALLY...WITH THE BACK EDGE OF THE RAIN
FROM THE QUAD CITIES SOUTH THROUGH MACOMB AT 20Z. THE MCV HAS
HELPED HOLD THE WARM FRONT AT BAY SO FAR TODAY. BY MID AFTERNOON
THE FRONT EXTENDED SSE FROM LOW PRESSURE IN SOUTH DAKOTA THROUGH
CENTRAL IA THEN TURNING EAST THROUGH NORTHEAST MO INTO IL. THE
MORNING UA ANALYSIS SHOWED A BROAD REGION OF SWLY MID LEVEL FLOW
OVER THE WESTERN AND CENTRAL U.S. AT H8 LEE SIDE TROUGHING WAS
OCCURRING OVER THE CENTRAL AND NORTHERN PLAINS. SOUTHERLY FLOW
AHEAD OF THE TROF WAS PULLING WARM AND MOISTURE RICH AIR NORTH
WITH A LARGE AREA OF 10-14C H8 DEWPOINTS OVER THE CENTRAL PLAINS
THIS MORNING.
SHORT TERM...TONIGHT AND WEDNESDAY...
THE MCV WILL CONTINUE EAST AND WILL KEEP A LOW CHANCE FOR
RAINSHOWERS GOING IN THE EXTREME EAST TO COVER FOR ANY LINGERING
PCPN EARLY THIS EVENING. THE ATTENTION THEN TURNS TO TSRA THREAT
ASSOCIATED WITH NORTHERN PLAINS SURFACE LOW AND THE ASSOCIATED
COLD FRONT EXTENDING SW FROM THE LOW AND ALSO ALONG THE WARM FRONT
AS IT LIFTS NORTH TONIGHT. OTHER THAN THE LOW POPS FOR THE
DEPARTING MCV HAVE KEPT THE EARLY EVENING DRY FOR THE ENTIRE AREA.
AFTER MID EVENING WENT WITH LOW POPS THROUGH MIDNIGHT TO COVER
POSSIBLE TSRA DEVELOPMENT ALONG THE WARM FRONT AS IT LIFTS NORTH
AND TO COVER ANY TIMING ISSUES WITH TSRA EXPECTED TO MOVE IN FROM
THE NORTHWEST OVERNIGHT. THE MAIN THUNDERTORM EVENT FOR THE CWA
WILL BE AFTER MIDNIGHT. AN MCS IS EXPECTED TO DEVELOP THIS EVENING
OVER EASTERN SD AND MOVE SOUTHEAST. MODELS SUGGEST THE MCS SHOULD
REACH THE NORTHWEST COUNTIES OF THE FORECAST AREA JUST AFTER
MIDNIGHT AND SHOULD SPREAD OVER THE AREA DURING THE EARLY MORNING
HOURS. WENT WITH LIKELY POPS NORTH AFTER MIDNIGHT AND CHANCE POPS
IN THE SOUTH SINCE THE TSRA WILL BE MOVING INTO WARMER MID LEVEL
TEMPS OVER SOUTHERN IA AND NRN MO LATE TONIGHT. THE SYSTEM WILL
LIKELY BE WEAKENING AS IT MOVES INTO THE CWFA SO THERE IS A LOW
THREAT OF SEVERE STORMS FEATURING LARGE HAIL AND DAMAGING WIND
GUSTS AS THE MAIN THREAT. WITH WARMER AIR SPREADING OVER THE AREA
TONIGHT OVERNIGHT WILL LIKELY OCCUR DURING THE EVENING AND SHOULD
BE MAINLY IN THE UPPER 50S AND LOW 60S.
WEDNESDAY THE REGION WILL BE IN THE WARM SECTOR WITH THE WARM
FRONT STALLED TO OUR NORTH. ANY LINGERING CLOUDS FROM THE OVERNIGHT
MCS SHOULD THIN BY THE AFTERNOON. SOME SUN ALONG WITH SOUTH WINDS
SHOULD BOOST TEMPS INTO THE 80S. WENT WITH CHANCE POPS NORTH NEAR
THE SURFACE BOUNDARY AND SLIGHT CHANCE SOUTH WHERE THE AIRMASS
SHOULD BE CAPPED BUT WHERE LINGERING SURFACE BOUNDARIES MAY EXIST
FROM THE OVERNIGHT CONVECTION. ..DLF..
LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY
NON-LINEAR PROCESSES WILL BE DOMINATING THE SENSIBLE WX WITH THE
POTENTIAL FOR SEVERAL MCS EPISODES. SINCE NON-LINEAR PROCESSES ARE
DOMINATE...THERE IS A POTENTIAL FOR SIGNIFICANT DEVIATIONS FROM
FORECASTED TEMPERATURES AND RAINFALL DEPENDING UPON WHERE OUTFLOW
BOUNDARIES ARE LOCATED. PWATS ABOVE 1.25 INCHES INDICATE THE
POTENTIAL FOR HEAVY RAIN ESPECIALLY IF TRAINING OF STORMS CAN OCCUR.
WHAT OCCURS DURING THE DAY WEDNESDAY WILL PLAY SIGNIFICANTLY INTO
WEDNESDAY NIGHT/THURSDAY. MCS AND LIFT TOOLS ARE SUGGESTING THAT AN
MCS WILL EITHER DEVELOP ACROSS NORTHERN IOWA LATE WED
AFTERNOON/EVENING OR ACROSS THE NORTHERN CWFA. THE FIRST SCENARIO
SEEMS MORE REASONABLE AS THE BETTER LLJ WILL BE WEST OF THE AREA AS
IS THE MOISTURE TRANSPORT. HOWEVER...DIURNAL CONVECTION IS POSSIBLE
ACROSS THE CWFA DURING THE EVENING THAT COULD MERGE WITH THE MCS
THAT DEVELOPS IN NORTHERN IOWA. CORFIDI VECTORS SUGGEST A GENERAL
EAST NORTHEAST MOVEMENT WITH SLOW DEVELOPMENT TO THE SOUTH. THE
MODELS ARE SUGGESTING THE POTENTIAL FOR THE BACK BUILDING OF
CONVECTION WEDNESDAY NIGHT.
SO...DEPENDING UPON WHERE THE MCS DEVELOPS THERE MAY BE A POTENTIAL
FOR SEVERE STORMS WED EVENING BEFORE THE MCS EVOLVES INTO A HEAVY
RAIN EVENT. IF SEVERE STORMS DEVELOP...IT APPEARS THAT THE NORTHERN
HALF OF THE CWFA WOULD BE MORE FAVORED. LIKEWISE...THE NORTHERN HALF
OF THE CWFA...IF THE INTERNAL SIGNALS FROM THE MODELS ARE CORRECT...
ESPECIALLY THE ECMWF...WOULD BE MORE FAVORED FOR HEAVY RAIN.
A DECAYING MCS WITH OUTFLOW BOUNDARIES AND POSSIBLY A COLD POOL WILL
BE OVER THE CWFA DURING THE MORNING HOURS ON THURSDAY. THESE
BOUNDARIES COMBINED WITH DIFFERENTIAL HEATING WILL DETERMINE WHERE
STORMS RE-DEVELOP DURING THE AFTERNOON HOURS.
LATE THURS AFTERNOON/EVENING IT APPEARS THAT ANOTHER MCS WILL
DEVELOP ESSENTIALLY OVER THE CWFA. SEVERE STORMS MAY AGAIN OCCUR
WITH THE MCS BEFORE IT EVOLVES INTO ANOTHER MODERATE TO HEAVY RAIN
EVENT. THE HEAVY RAIN THURSDAY NIGHT COULD BE OVER THE SOUTHEAST TWO
THIRDS OF THE CWFA.
THE MCS THAT DEVELOPS THURSDAY NIGHT WILL BE IN A DECAYING MODE
FRIDAY MORNING. AGAIN...OUTFLOW BOUNDARIES AND DIFFERENTIAL HEATING
WILL BE THE KEY TO WHERE STORMS DEVELOP FRIDAY AFTERNOON.
FRIDAY NIGHT ON...
MODEL CONSENSUS CARRIES MAINLY CHC POPS FROM FRIDAY NIGHT THROUGH
NEXT TUESDAY. THE MODELS SHOW THE FRONT VACILLATING ACROSS THE AREA
HELPING TO KEEP THE RAIN CHANCES GOING IN AN ACTIVE PATTERN.
HOWEVER...MCS ACTIVITY MAY ACTUALLY HELP PUSH THE FRONT SOUTH OF THE
CWFA AND ALLOW ONE OR POSSIBLY TWO DAYS OF DRY WX. ..08..
HYDROLOGY...
SINCE APRIL 27TH RAINFALL HAS BEEN WIDELY VARIED ACROSS THE AREA.
A ROUGHLY 30-40 MILE WIDE BAND OF 1 TO JUST OVER 2 INCHES OF RAIN
HAS FALLEN FROM SOUTH OF ROCKFORD IL TO NORTH OF OTTUMWA IA.
OUTSIDE OF THIS BAND RAINFALL HAS BEEN TWO THIRDS OF AN INCH OR
LESS. AREA RIVERS HAVE SEEN LITTLE OR NO RISES FROM THE RAIN
INDICATING HOW DRY IT HAS BEEN OF LATE.
AN ACTIVE WEATHER PATTERN IS EXPECTED OVER THE NEXT 7 DAYS WITH
SEVERAL CHANCES FOR RAIN THAT MAY BE HEAVY. SINCE MOST OF THIS RAIN
WILL LIKELY OCCUR DUE TO THUNDERSTORM ACTIVITY...COMPUTER MODELS ARE
HIGHLY VARIED ON WHERE AND HOW MUCH RAIN WILL OCCUR. MOST COMPUTER
MODELS GENERALLY AGREE THAT SEVERAL INCHES OF RAIN MAY BE POSSIBLE
THROUGH NEXT TUESDAY.
THE FIRST ROUND OF POTENTIALLY HEAVY RAIN WILL OCCUR TONIGHT INTO
WEDNESDAY MORNING. DEPENDING UPON RAINFALL AMOUNTS AND WHERE IT
FALLS...THERE IS A REASONABLY GOOD CHANCE OF ONLY MINOR RESPONSES
FROM AREA RIVERS. SUBSEQUENT RAIN EVENTS STARTING WEDNESDAY NIGHT
WILL BECOME MORE IMPORTANT AND WILL INCREASE THE CHANCES FOR MORE
SIGNIFICANT RISES DEVELOPING ON AREA RIVERS.
STOFLET
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, May 1, 3:32 AM CST, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT TUE MAY 1 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
432 AM CDT TUE MAY 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
TODAY...AREAS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE POSSIBLE.
ANY STORMS WILL NOT BE SEVERE.
TONIGHT...THUNDERSTORMS WILL REDEVELOP THIS EVENING AND OVERNIGHT.
SOME STORMS MAY REACH SEVERE LEVELS WITH LARGE HAIL UP TO THE SIZE OF
GOLF BALLS THE PRIMARY RISK. TRAINING OF THUNDERSTORMS COMBINED WITH
HIGH MOISTURE LEVELS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL UP TO
AND POSSIBLY IN EXCESS OF 2 INCHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR
SEVERE STORMS OVER MOST OF THE OUTLOOK AREA. THIS POTENTIAL WILL BE
GREATEST NORTH OF HIGHWAY 30 IN THE LATE AFTERNOON THROUGH EVENING
HOURS. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND AND
LARGE HAIL...WITH AN ISOLATED TORNADO POSSIBLE.
THURSDAY THROUGH SATURDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS
EACH DAY AS A FRONTAL BOUNDARY LINGERS IN THE AREA. SEVERE WEATHER
WILL BE POSSIBLE...ESPECIALLY THURSDAY AND FRIDAY.
THUNDERSTORMS WILL ALSO BRING A THREAT OF HEAVY RAIN AND POSSIBLE
FLASH FLOODING. RAINFALL TOTALS FROM WEDNESDAY THROUGH FRIDAY MAY
EXCEED 3 INCHES...ESPECIALLY IN LOCATIONS THAT EXPERIENCE SEVERAL
ROUNDS OF THUNDERSTORMS WITH HEAVY RAIN. THE EXTENDED PERIOD OF RAIN
MAY ALSO LEAD TO RIVER FLOODING BY THE WEEKEND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE POSSIBLE
TONIGHT.
NICHOLS/SHEETS
In the hours before
Special weather statement, May 2, 1:50 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT WED MAY 2 2012
IAZ040-041-051-052-063-064-076-077-087-021000-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD
250 AM CDT WED MAY 2 2012
...THUNDERSTORMS WITH GUSTY WINDS THROUGH 5 AM...
AN AREA OF SLOWLY WEAKENING THUNDERSTORMS WILL MOVE ACROSS THE
REGION THE NEXT COUPLE OF HOURS. THE STRONGEST STORMS MAY PRODUCE
GUSTY WINDS OF 30 TO 40 MPH ALONG WITH A PERIOD OF HEAVY RAINFALL.
SOME SMALL HAIL MAY ALSO BE POSSIBLE. LOW LYING LOCATIONS MAY ALSO
EXPERIENCE FOR A SHORT PERIOD SOME PONDING OF WATER WITH ANY HEAVY
RAINFALL RATES. MOST LOCATIONS WILL RECEIVE RAIN AMOUNTS BETWEEN
.25 TO .75 INCHES WITH ISOLATED AMOUNTS OVER 1 INCH IN THE STRONGEST
STORMS. ANY LOOSE ITEMS MAY BE BLOWN ABOUT IN THE GUSTY WINDS.
NICHOLS
Thunderstorm Wind, Iowa
- When
- May 2, 2:15 AM CST
- Where
- Iowa County, 3.49 mi S of Genoa Bluff
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.630, -92.160
A microburst blew most of the roof off a house and some of the windows out. Three large trees were snapped. The door and roof of a machine shed and other outbuildings were damaged.
Thunderstorm Wind, Iowa
- When
- May 2, 2:30 AM CST
- Where
- Iowa County, 3 mi N of Millersburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.613, -92.170
A person from the public reported shingles blown off of a house along with several trees blown down. An old silo as well as silage wagons also blew over.
Thunderstorm Wind, Benton
- When
- May 2, 2:35 AM CST
- Where
- Benton County, 4 mi N of Urbana
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.278, -91.870
The Emergency Manager reported a large tree blown over near the intersection of 51st Street and 32nd Avenue, roof blow off of a barn, and 1 grain bin was blown out. Time of the event was estimated from radar.
Hail, Iowa
- When
- May 2, 2:40 AM CST
- Where
- Iowa County, North English
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.520, -92.080
The largest hailstones that fell were dime sized.
Hail, Iowa
- When
- May 2, 2:47 AM CST
- Where
- Iowa County, 0.52 mi E of North English
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -92.070
Hail, Muscatine
- When
- May 2, 3:39 AM CST
- Where
- Muscatine County, Fruitland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -91.130
Time of the event was estimated from radar.
Thunderstorm Wind, Muscatine
- When
- May 2, 3:39 AM CST
- Where
- Muscatine County, Fruitland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -91.130
Time of the event was estimated from radar.
Thunderstorm Wind, Jackson
- When
- May 2, 3:50 AM CST
- Where
- Jackson County, 3.07 mi W of Bellevue
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -90.430
A trained spotter reported several branches down about 6 inches in diameter. The time of the event was estimated from radar.
Thunderstorm Wind, Jackson
- When
- May 2, 3:52 AM CST
- Where
- Jackson County, 3.14 mi WSW of Bellevue
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.260, -90.430
The Emergency Manager for Jackson County reported that a few 2 inch tree limbs were down in the city of Bellevue. The time of the event was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, May 2 to 3, 2012$10 million · EF1 · 49 events
- Heat in Alabama, May 2, 20121 death · 1 event
- Flood and Hail in Wisconsin, May 2 to 7, 2012$3.7 million · 1.25 in hail · 9 events
- Flash Flooding and Hail in Minnesota, May 2 to 3, 2012$452,000 · 2.5 in hail · 38 events
- Flash Flood and Hail in Minnesota, May 2, 2012$896,000 · 1.75 in hail · 15 events
- Hail in Kansas, May 2, 2012$1.1 million · 2.5 in hail · 1 event
- Flash Flooding and Lightning Strikes in Louisiana, May 2, 20121 injured · $147,000 · 5 events
- Tornado and Hail in Pennsylvania, May 2, 2012$90,000 · EF0 · 9 events
- Damaging Winds in North Dakota, May 2, 2012$85,000 · 78 kt wind · 5 events
- Hail and Damaging Wind in New York, May 2, 2012$65,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Nebraska, May 2 to 3, 20121.75 in hail · 18 events
- Hail in South Dakota, May 2, 20121 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378312, 384051, 384052, 378300, 378301, 378303, 378316, 378314, 378315.